Michigan, 2021

Damaging Winds in Michigan, August 9, 2021

August 9, 2021 · NWS APX · 3 events in 3 counties and zones

A weak wave progressing over the Great Lakes helped support convective initiation in the open warm sector across northern Michigan during the afternoon. A few of these storms produced damaging wind gusts across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A weak wave progressing over the Great Lakes helped support convective initiation in the open warm sector across northern Michigan during the afternoon. A few of these storms produced damaging wind gusts across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 9:41 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 9:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1041 AM EDT Mon Aug 9 2021

.UPDATE...
Issued at 1024 AM EDT Mon Aug 9 2021

Shortwave trough working its way slowly east across Wisconsin this
morning. Brief surge of mid level dry air out ahead of this system
is now exiting off to the north, with sustained deep moisture
advection into northern Michigan. Primary focus for showers and
thunderstorms remains upstream closer to main wave. Deep moist
advection and subtle lead wave are kicking off a few light
showers, especially across western sections of the area. Expect
shower and storm coverage to only increase with time this
afternoon as moisture advection continues and deep layer support
increases with approach of that upstream wave. While increasing
mixed layer cape values in excess of 1K joules/kg does support
some stronger storm potential, effective shear values largely
under 20 knots sure argues otherwise. Latest SPC day one
convective outlook continues to place nearly all of our area in a
marginal risk for severe storms this afternoon and evening.
Definitely wouldn't be surprised to see an isolated severe storm
later this afternoon/early evening when cape values are maximized,
with marginally gusty winds the primary concern via precip-loaded
cores and wet microburst potential. Other issue is potential for
heavy rain with such deep moisture in-place. Individual cells
should remain transient. However, if cell training is realized,
could definitely see some localized areas exceed an inch of rain
by early this evening.

&&

.NEAR TERM...(Today through Tonight)
Issued at 411 AM EDT Mon Aug 9 2021

Impactful weather: Warm and humid with better total coverage of
showers and thunderstorms today into tonight. Severe storms are
largely not expected, but one or two storms may be able to produce
some decent hail and fairly gusty and erratic winds.

Pattern synopsis and forecast:

A slightly more amplified wavy upper air pattern early this morning,
with one shortwave rotating in WI, working it's way toward nrn
Michigan, while another wave was spinning over MT. At the sfc, a
warm front has pushed north through nrn Michigan, with very humid
air in place, as sfc dew points were in the upper half of the 60s
and lower 70s, with PWATs 1.50" to 1.75", and climbing, ahead of the
shortwave. Convection has waned over the last several hours, as
MUCAPES/instability has diminished to well under 1000j/kg, with a
lack of a focusing mechanism (front). We do have some periodic
ejected weak vorticity maxima, but most all of the any renewed
convection was well back into WI, directly associated with the
shortwave. Additional convection continues ahead of the upstream MT
shortwave, but this is not going to figure into anything regarding
our weather through tonight.

Another very similar day to the last few days is anticipated,
although we will have a more defined upper wave traversing nrn
Michigan through the day and tonight. While any convective activity
is expected to remain fairly quiet heading through daybreak, we do
get into some of that better DPVA/vorticity maxima by late morning
into this afternoon, as the upper wave drifts through the western
Great Lakes. This is going to lead to better coverage of showers and
thunderstorms today compared to the last few days, but 0-6km
effective bulk shear will remain 25kts or lower through tonight, and
ML/MUCAPES may be slightly higher, in the several hundred to as much
as 1250j/kg range, as diurnal heating progresses this afternoon.
Still not really expecting much in the way of severe weather in this
environment, but maybe one or two storms may be able to become
strong enough for decent hail and fairly gusty and erratic winds. A
marginal risk for severe storms has been put out for most all of nrn
Michigan, but confidence is low for any truly severe storms.
Convection will slowly drift eastward through the overnight hours,
and the general trend will be for weakening/diminishing storms with
time, due to to loss of heating and lowering overall instability. A
better threat may actually be localized flooding, where a few cells
would have to track over the same area for a few hours. The best
chance of this will be for portions of far NE lower and a smaller
portion of far NW lower, where better precipitation coverage is
expected, and where 3hr FFG guidance is in the 1-50" to 2.50" range.
Again, not really confident in flooding, more so ponding of water on
area roadways.

High temperatures will be in the 81F to 87F range for most areas,
with very mild lows again tonight in the upper half of the 60s and
low 70s.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 411 AM EDT Mon Aug 9 2021

...Shower and thunderstorm chances through midweek...

High Impact Weather Potential: A few severe thunderstorms are
possible Tuesday night and Wednesday evening

Pattern Synopsis:

A weak upper-level disturbance will be vacating the Great Lakes to
the east Tuesday morning as a much stronger shortwave treks across
the northern Great Plains. This wave will make it into the arrowhead
of Minnesota/far northern Lake Superior by Tuesday evening as it
punches NE towards Hudson Bay. Favorable forcing aloft will drive
surface pressure falls across the region into Wednesday. A warm
front is expected to advance northward through the CWA Tuesday
evening/overnight.

Forecast/Details:

A difficult convective forecast is in store for northern Michigan
Tuesday night with the million dollar question being storm
initiation and coverage during that time period. Very strong
instability in the realm of 3,000 J/kg MUCAPE will be in place
Tuesday evening/night due to steep mid-level lapse rates from an
elevated mixed layer. However, this EML will help cap the
environment across the region and may greatly limit or even prevent
convective initiation later Tuesday given weak near-surface forcing
and upper-level ascent displaced much further north away from the
most favorable instability axis. This is backed by a general lack of
CI/QPF evidenced across the high-res model guidance suite. That
being said, any storms that do form across the region Tuesday night
will have the chance of becoming severe given strong instability and
850mb/700mb winds around 30 kts aiding large hail and damaging wind
gusts. Current thoughts are that storm coverage will be greatly
limited across northern Michigan Tuesday night, but confidence in
thunderstorm potential will increase in future forecast issuances.

The better chance for severe storms may come Wednesday evening/night
as a hot, moist airmass still resides over the region but better
shear moves overhead as the trough sags southward across the Great
Lakes. Confidence in storm coverage is also higher during this time
with the potential for better forcing in place. Large hail and
damaging wind gusts would once again be the primary threats with any
strong storms. As alluded to above, high dewpoints in the low 70s
combined with air temperatures in the mid to upper 80s will create
heat indices that approach the mid 90s in some areas across northern
Michigan. This will make for unpleasant conditions for strenuous
outdoor activities and should be taken into consideration for mid-
week plans.

.LONG TERM...(Wednesday night through Sunday)
Issued at 411 AM EDT Mon Aug 9 2021

High Impact Weather Potential: Low for now

An amplified longwave trough over central Canada will work its way
eastward across the continent heading into the weekend as strong
ridging holds across the western CONUS. Subsidence aloft will help
build surface high pressure across the northern CONUS, eventually
working its way into the Great Lakes Saturday/Sunday. While timing
will likely change, a front looks to sweep across the region in the
Thursday/Thursday night timeframe. While yet another round of
showers and storms would be possible with this frontal passage, this
will help mute precip chances heading into the weekend as a cooler,
drier airmass moves into northern Michigan. After a hot and humid
week, high temperatures look to dip back down into the upper 70s for
most over the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 700 AM EDT Mon Aug 9 2021

A weak area of low pressure will pull a warm front with deeper
moisture into the region through today and into tonight, resulting
in better overall coverage of expected showers and thunderstorms.
Severe storms are mostly not expected, but one or two storms around
northern Michigan may be able to produce decent hail and fairly
gusty and erratic winds, along with locally heavy rainfall totals
and reductions in VSBY. Showers and storms are likely to slowly work
eastward through tonight, while MVFR/possible IFR CIGS develop in
their wake.

The pressure gradient has tightened, resulting in some lower end
southerly LLWS overhead, which will end shortly after daybreak. this
may also lead to slightly gusty winds at times today.

&&

.MARINE...
Issued at 411 AM EDT Mon Aug 9 2021

A weak area of low pressure will pull a warm front with deeper
moisture into the region by later today and through tonight,
resulting in better overall coverage of expected showers and
thunderstorms. Severe storms are mostly not expected, but one or two
storms around northern Michigan may be able to produce some decent
hail and fairly gusty and erratic winds. The front is likely to
linger around the region Tuesday into Tuesday night. This will bring
back additional chances for showers and storms, mainly Tuesday
night, where a few severe storms with large hail and damaging winds
are possible.

The neutral to slightly stable overlake conditions will keep winds
largely under advisory criteria today into this evening. Lighter and
more variable winds are anticipated Tuesday into Tuesday night.
Gusty and erratic winds are however, always possible in and around
thunderstorms.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MB
NEAR TERM...SMD
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Aug 9, 9:43 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1043 AM EDT Mon Aug 9 2021

MIZ016>018-020>036-041-042-086>088-095>099-101200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1043 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Scattered to numerous thunderstorms are expected across northern
Michigan this afternoon and tonight. While the chance for severe
storms is rather small, a few storms may be able to produce some
decent hail and fairly gusty erratic winds. Locally heavy rainfall
totals are possible, mainly in northern lower Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be additional thunderstorm chances Tuesday through
Wednesday night. There is a chance for a few storms to be severe,
with damaging winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1043 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Scattered to numerous thunderstorms are expected across northern
Michigan this afternoon and tonight. While the chance for severe
storms is rather small, a few storms may be able to produce some
decent hail and fairly gusty erratic winds this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be additional thunderstorm chances Tuesday through
Wednesday night. There is a chance for a few storms to be severe,
with damaging winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 89 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
August 9, 12:00 PM EST
Where
Gladwin County, 3.59 mi NNE of Gladwin Fortier Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
44.150, -84.360

Tree and utility line damage reported by Gladwin county EM.

Thunderstorm Wind, Grand Traverse

When
August 9, 2:47 PM EST
Where
Grand Traverse County, 4.17 mi N of Interlochen
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.710, -85.760

Approximately 15-20 trees blown down or significantly damaged. Three falling trees damaged a house, garage, and shed. Utility lines and an underground gas line were also damaged.

Thunderstorm Wind, Charlevoix

When
August 9, 3:03 PM EST
Where
Charlevoix County, 0.69 mi S of Charlevoix Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.290, -85.270

Delayed report from mping.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981582, 981591, 981595.